Alert archive / Minnesota / Small Craft Advisories in 2021
Small Craft Advisory 92, NWS Duluth, MN
NWS Duluth, MN issued this small craft advisory at Nov 20, 2021, 10:01 AM CST. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Nov 20, 2021, 10:01 AM CST (16:01 UTC)
- Expired
- Nov 20, 2021, 1:00 PM CST
- In force
- 3 hr
- Issued by
- NWS Duluth, MN
The text
As transmitted.
339 WHUS73 KDLH 201601 MWWDLH URGENT - MARINE WEATHER MESSAGE National Weather Service Duluth MN 1001 AM CST Sat Nov 20 2021 LSZ140-141-210415- /O.EXP.KDLH.SC.Y.0091.000000T0000Z-211120T1600Z/ /O.CON.KDLH.GL.A.0006.211121T1800Z-211122T1200Z/ Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- 1001 AM CST Sat Nov 20 2021 ...GALE WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY NIGHT... ...SMALL CRAFT ADVISORY HAS EXPIRED... * WHAT...Northwest winds 15 to 25 kt with gusts up to 40 kt and waves 1 to 4 ft possible. * WHERE...Grand Portage to Grand Marais MN and Grand Marais to Taconite Harbor MN. * WHEN...From Sunday afternoon through late Sunday night. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$ LSZ150-210415- /O.NEW.KDLH.SC.Y.0092.211120T1601Z-211120T1900Z/ /O.CON.KDLH.GL.A.0006.211121T1800Z-211122T1200Z/ Outer Apostle Islands Beyond 5 NM from Mainland- 1001 AM CST Sat Nov 20 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 PM CST THIS AFTERNOON... ...GALE WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY NIGHT... * WHAT...For the Small Craft Advisory, west winds 15 to 20 kt with gusts up to 25 knots and waves 1 to 3 ft. For the Gale Watch, northwest winds 20 to 30 kt with gusts up to 40 kt and waves 5 to 8 ft possible. * WHERE...Outer Apostle Islands Beyond 5 NM from Mainland. * WHEN...For the Small Craft Advisory, until 1 PM CST this afternoon. For the Gale Watch, from Sunday afternoon through late Sunday night. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$ LSZ121-142>148-210415- /O.CON.KDLH.GL.A.0006.211121T1800Z-211122T1200Z/ Chequamegon Bay-Bayfield to Oak Point WI- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 1001 AM CST Sat Nov 20 2021 ...GALE WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY NIGHT... * WHAT...Northwest winds 15 to 25 kt with gusts up to 40 kt and waves 2 to 5 ft possible. * WHERE...Portions of Lake Superior. * WHEN...From Sunday afternoon through late Sunday night. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Nov 20, 5:43 AM CST, 4 hours 18 minutes earlier.
Area forecast discussion, Nov 20, 5:43 AM CST, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
543 AM CST Sat Nov 20 2021
.DISCUSSION...(Today through Friday)
Issued at 434 AM CST Sat Nov 20 2021
Summary: A clipper system on Sunday is likely to bring light snow
accumulations of 2 inches or less to a large portion of the area.
Lake-effect snow behind this clipper is likely in the Wisconsin snow
belts as well as downwind of Lake of the Woods. The first half of
next week is expected to start off dry with much cooler
temperatures.
A relatively weak shortwave is expected to propagate across the CWA
this morning. A surface cold front, currently located in the far
western CWA, will sweep southeast throughout the morning hours. A
few areas of light returns are being observed on radar this morning.
However, conditions at the surface are expected to remain dry
throughout the frontal passage due to a lack of saturation
throughout the profile. Dry air filtering in behind the cold front
will result in clearing skies this afternoon.
The main focus for the forecast period is a well-forced Alberta
Clipper that will arrive Sunday morning. Global and hi-res models
have this system arriving in the far northwestern CWA around 09z on
Sunday and quickly propagating southeast throughout the morning
hours. The dynamic forcing associated with this system is quite
favorable. A narrow band of low-level FGEN is likely to develop just
ahead of the trough axis. This band of FGEN will coincide with an
area of favorable omega and steep mid-level lapse rates of 7-8
degC/km. Given the strong forcing and expected saturation in the
DGZ, a fairly strong band of snow may develop. The limiting factor
for snow accumulation will be the quick propagation of this system.
Since the band of snow will only remain over a location for a few
hours at most, accumulations are likely to be 2 inches or less for
most locations.
Following the passage of the shortwave Sunday morning, a strong
pressure gradient is likely to develop. This will result in breezy
northwest winds on Sunday afternoon and a decrease in temperatures
as a colder airmass is advected into the area. These cold northwest
winds are likely to develop light lake-effect snow along the snow
belts of Iron and Ashland County on Sunday afternoon and continuing
into Sunday night. Locations near the International Border may also
see lake-effect snow Sunday afternoon and evening as snow develops
in the lee of Lake of the Woods, Rainy Lake, and potentially Red
Lake. Accumulations from lake-effect snow are currently expected to
only be around an additional inch.
Once the lake-effect snow comes to an end on Monday, the first half
of next week will likely be quiet as a ridge develops. Temps on
Monday will remain on the colder side with highs in the low to mid
20s. This will change on Tuesday as southerly winds bring warm air
advection. High temps on Tuesday and Wednesday will range from the
mid 30s to mid 40s. A trough arriving Wednesday may bring precip for
the latter half of the week, but a large degree of uncertainty
exists.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 543 AM CST Sat Nov 20 2021
VFR conditions will continue for much of the period as a dry cold
front crosses the area. IFR cigs slowly moving southward from Canada
are expected to impact INL this morning. Otherwise, clearing skies
are expected today. A strong low pressure system arriving tomorrow
morning is likely to bring LLWS for INL, BRD, and HIB. In addition,
light snow is also likely to begin early tomorrow morning for these
terminals. DLH and HYR likely won't see LLWS or snow begin until
after 12z tomorrow morning.
&&
.MARINE...
Issued at 434 AM CST Sat Nov 20 2021
Gusty southwest winds are expected this morning ahead of an
approaching cold front. A Small Craft Advisory remains in effect
from Taconite Harbor to Grand Portage until 10 AM today due to winds
gusting up to 25 knots and waves up to 5 feet. Once the cold front
crosses the North Shore in the late morning to early afternoon
hours, winds and waves are expected to ease.
Attention turns towards Sunday as a quick-moving low pressure system
increases the pressure gradient. Northwest winds following this
low are likely to increase in the early afternoon, with gale-force
winds possible from Sunday afternoon to early Monday morning. In
addition to the increasing pressure gradient, downslope flow along
the North Shore may further enhance winds. A Gale Watch has been
issued for all nearshore waters from Sunday afternoon to early
Monday morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 37 21 31 11 / 0 10 60 0
INL 34 18 27 10 / 0 80 40 20
BRD 37 19 29 8 / 0 10 10 0
HYR 40 19 31 8 / 0 0 20 0
ASX 41 22 35 14 / 0 0 40 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Gale Watch from Sunday afternoon through late Sunday night for
LSZ121-140>148-150.
Small Craft Advisory until 10 AM CST this morning for LSZ140-141.
&&
DISCUSSION...Unruh
AVIATION...Unruh
MARINE...UnruhHazardous weather outlook, Nov 20, 5:05 AM CST, 4 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 505 AM CST Sat Nov 20 2021 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-211115- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 505 AM CST Sat Nov 20 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight Light snow is expected to move into the area after midnight tonight. A light dusting of snow is possible for areas around the International Falls area. .DAYS TWO THROUGH SEVEN...Sunday through Friday An inch or two of accumulating snowfall is expected Sunday and Sunday night, mainly for areas north of Highway 2. Behind the snow, wind gusts of 30 to 35 mph may drop visibilities to a half a mile or less and will likely cause blowing and drifting of snow causing travel difficulties. .SPOTTER INFORMATION STATEMENT... Snow spotters are requested to report their snowfall measurements Sunday and Sunday night to the National Weather Service. LSZ121-140>148-150-211115- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 505 AM CST Sat Nov 20 2021 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight Southwest winds 10 to 20 knots with gusts up to 25 knots are expected early this morning, with waves of 3 to 6 feet possible along the North Shore north of Taconite Harbor. Small Craft Advisories are in effect this morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday Gales are possible Sunday afternoon into Monday morning across Western Lake Superior behind a cold front that moves through the area on Sunday. Northwest winds of 20 to 25 knots with gales to 40 knots are possible. A Gale Watch has been issued. LE More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 20, 3:53 AM CST | Gale Watch | DLH | 12 hr | |
| Nov 20, 4:05 PM CST | Gale Warning | DLH | 36 hr | |
| Nov 20, 4:05 PM CST | Small Craft Advisory | DLH | 36 hr |
Nearby
Small Craft Advisories in Minnesota, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.